1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Serotonin Syndrome

Learning the Risk Factors & Symptoms of Serotonin Syndrome

By

Updated June 10, 2014

Serotonin syndrome is a dangerous and potentially life-threatening condition you can get when your body has too much of the neurotransmitter/hormone serotonin. It's caused by drugs that boost serotonin levels, especially when two or more such drugs are taken together. Some nutritional supplements may also contribute to serotonin syndrome.

CAUSES OF SEROTONIN SYNDROME

Substances that can lead to serotonin syndrome include:

Antidepressants commonly prescribed for fibromyalgia and chronic fatigue syndrome:

Drugs of Abuse:

  • cocaine
  • LSD
  • amphetamines
  • ecstacy

Certain pain killers:

  • codeine
  • fentanyl
  • meperidine
  • tramadol

Dopamine agonists:

  • Amantadine
  • bromocriptine
  • levodopa

Triptans, which are used to treat migraine and cluster headaches.

Other drugs:

  • Linezolid
  • dextromethorphan
  • lithium

Herbal & nutritional supplements:

  • St. John's wort
  • Panax ginseng
  • 5-HTP

Any of these substances can turn up serotonin levels in your body and cause serotonin syndrome.

SYMPTOMS OF SEROTONIN SYNDROME

The most common symptoms of serotonin syndrome include:

  • Sudden jerky or shock-like movements
  • Flushed or pale complexion
  • Slow, fast or irregular heart beat
  • Fever
  • Headache
  • Anxiety
  • Rigid muscles
  • Confusion (different from "brain fog" or "fibro fog")
  • Restlessness
  • Profuse sweating
  • Tremor
  • Poor coordination (over-responsive reflexes, difficulty controlling movements)
  • Rapid breathing
  • High blood pressure
  • Shivering

Serotonin syndrome typically comes on within 1 day of changing a drug or starting a new one. A similar condition called neuroleptic malignant syndrome usually develops more slowly, weeks after changing medications. To help your doctor distinguish between these two conditions, make sure to provide a complete medical history and list of medications that includes starting dates.

You might also feel sick if you stop taking an SSRI antidepressant abruptly or too quickly, but discontinuation symptoms are different from those of serotonin syndrome. See SSRI Discontinuation Syndrome for more information.

If you're switching from one serotonin-affecting drug to another, be sure to follow your doctor's instructions. Some of these drugs take a couple of weeks to be completely out of your system, so starting a new one too soon can be dangerous.

Some symptoms of serotonin syndrome are also common in fibromyalgia or chronic fatigue syndrome, such as headache and anxiety. If you have a sudden rise in these symptoms, it's important to consider serotonin syndrome rather than to assume they're due to your condition.

SEROTONIN SYNDROME TREATMENTS

If your doctor diagnoses serotonin syndrome, the first line of treatment is to get you off of all drugs that raise available amounts of serotonin. Again, don't discontinue these kinds of drugs on your own -- be sure you talk to your doctor about getting off of them safely.

In some cases, doctors will administer drugs that help lower serotonin levels. For muscle symptoms, a type of drug called benzodiazepines may help. Some people also need treatment for respiratory distress.

Typically, symptoms fade quickly after treatment begins, and most people make a full recovery. If the condition is missed, however, serotonin syndrome can be fatal, so it's important to get medical help immediately if you develop symptoms shortly after starting something new that alters serotonin.

Sources:

Gomersall, C. Serotonin Syndrome.

Zagaria, M. Serotonin Syndrome: Identification, Resolution, and Prevention.

  1. About.com
  2. Health
  3. Fibromyalgia & Chronic Fatigue
  4. Treatments
  5. Risk Factors and Symptoms of Serotonin Syndrome

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.